Alert archive / North Dakota / Tornado Warnings in 2020
Tornado Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 7, 2020, 10:34 PM CDT for 4 counties in North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 10:34 PM CDT (03:34 UTC)
- Expired
- Jul 7, 2020, 11:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 7:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
518
WFUS53 KBIS 080334
TORBIS
NDC057-059-065-089-080400-
/O.NEW.KBIS.TO.W.0012.200708T0334Z-200708T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
1034 PM CDT Tue Jul 7 2020
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northwestern Morton County in south central North Dakota...
East central Stark County in southwestern North Dakota...
Southwestern Oliver County in south central North Dakota...
South central Mercer County in south central North Dakota...
* Until 1100 PM CDT/1000 PM MDT/.
* At 1034 PM CDT/934 PM MDT/, a severe thunderstorm capable of
producing a tornado was located over Hebron, or 11 miles west of
Glen Ullin, moving northeast at 55 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Morton, east central Stark, southwestern Oliver and
south central Mercer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4691 10222 4722 10148 4698 10140 4673 10152
4672 10194 4672 10209 4671 10210 4671 10213
TIME...MOT...LOC 0334Z 243DEG 49KT 4687 10205
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
CJS2 follow-up statements
907
WWUS53 KBIS 080344
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1044 PM CDT Tue Jul 7 2020
NDC089-080353-
/O.CAN.KBIS.TO.W.0012.000000T0000Z-200708T0400Z/
Stark ND-
1044 PM CDT Tue Jul 7 2020
...THE TORNADO WARNING FOR EAST CENTRAL STARK COUNTY IS CANCELLED...
The storms which prompted the Tornado Warning have moved out of
Stark County. Therefore, the Tornado Warning has been cancelled.
A Severe Thunderstorm Warning remains in effect for parts of Stark
County until 1015 PM MDT.
LAT...LON 4696 10210 4722 10148 4698 10140 4673 10152
4672 10209
TIME...MOT...LOC 0343Z 247DEG 47KT 4698 10198 4673 10187
$$
NDC057-059-065-080400-
/O.CON.KBIS.TO.W.0012.000000T0000Z-200708T0400Z/
Morton ND-Oliver ND-Mercer ND-
1044 PM CDT Tue Jul 7 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MORTON...SOUTHWESTERN OLIVER AND SOUTH CENTRAL MERCER
COUNTIES...
At 1043 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from 6 miles northeast of Hebron
to 6 miles south of Glen Ullin, moving northeast at 55 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Glen Ullin, Hebron and Almont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4696 10210 4722 10148 4698 10140 4673 10152
4672 10209
TIME...MOT...LOC 0343Z 247DEG 47KT 4698 10198 4673 10187
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
CJS045
WWUS53 KBIS 080401
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1101 PM CDT Tue Jul 7 2020
NDC057-059-065-080410-
/O.EXP.KBIS.TO.W.0012.000000T0000Z-200708T0400Z/
Morton ND-Oliver ND-Mercer ND-
1101 PM CDT Tue Jul 7 2020
...THE TORNADO WARNING FOR NORTHWESTERN MORTON...SOUTHWESTERN OLIVER
AND SOUTH CENTRAL MERCER COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
LAT...LON 4696 10210 4722 10148 4698 10140 4673 10152
4672 10209
TIME...MOT...LOC 0400Z 243DEG 49KT 4708 10168 4683 10158
$$
CJSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 10:12 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 7, 10:12 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1012 PM CDT Tue Jul 7 2020 .UPDATE... Issued at 1010 PM CDT Tue Jul 7 2020 Severe threat continues over the area as strong thunderstorm wind reports continue to pour in over western North Dakota. Expect this to continue to push to the east. UPDATE Issued at 800 PM CDT Tue Jul 7 2020 Severe Thunderstorm Watch number 340 has been issued for all of western and much of central North Dakota until 200 AM CDT/100 AM MDT. Multiple severe wind reports continue to come in over eastern Montana as the line continues its approach. UPDATE Issued at 647 PM CDT Tue Jul 7 2020 What was stated in the previous discussion continues to hold true with the expected severe weather event tonight. Severe storms continue to quickly race through eastern Montana, with the main line producing 80+ mph wind gusts reports west and southwest of Glasgow. The whole line continues to push east at around 50 to 60 mph and is currently pushing through Glasgow. A secondary area to the south developed off the northern Bighorns, and also continues to push towards the area. Models continue to have the low level jet strengthening tonight ahead of system, sustaining the severe convection. && .SHORT TERM...(This evening through Wednesday) Issued at 254 PM CDT Tue Jul 7 2020 Severe thunderstorms are likely tonight, with the possibility of a significant, high-end damaging wind event, but with uncertainty in the event's overall magnitude due to midlevel capping. At mid afternoon, mass-field responses are underway in response to the strong middle- and upper-level shortwave trough approaching central MT, with ~4 mb/3 hour surface pressure falls centered over eastern MT and western ND. Resultant low-level southeast flow has allowed surface dewpoints to rise into the lower and middle 60s F, with additional moisture advection expected to yield MUCAPE on the order of 2500-4000 J/kg from this evening into tonight in western and central ND. The greatest bouyancy will be in southwestern and south central ND, near a low- and midlevel warm frontal zone, with relatively-richer moisture. Forecast soundings from several model cores strongly suggest midlevel capping could be an issue tonight, despite falling heights and DCVA aloft and its related cooling, with CIN for both elevated and boundary-layer-based parcels of -50 to -150 J/kg possible, especially in the area of greatest CAPE. However, even small boosts in boundary layer moisture -- perhaps not much greater than that which is already ongoing based on observed afternoon dewpoint trends -- may yield sufficiently-low CIN for maintenance of organized convection moving into the state from MT. Moreover, if sufficient clustering and upscale growth of the MT convection occurs before it arrives, then well-established cold pools may be sufficient for slab-type ascent through a deep enough altitude to maintain organized MCS structures into central ND, where capping could be strongest. Thus, the magnitude of low-level moisture advection into southwest and south central ND by early evening, and the degree of upscale growth and strength of cold-pool-related ascent upstream by then, will be key mesoscale components in determining the magnitude of tonight's event. Capping concerns aside, the parameter space will be characterized by both large CAPE and strong wind fields with deep-layer shear magnitudes of 50-60 kt, 0-3-km bulk shear on the order of 30 kt, and low-level, 0-1-km SRH on the order of 200-400 m2/s2, all supportive of both organized bowing structures as well as embedded yet persistent mesocyclones which could yield both an enhanced risk of damaging winds of 80+ mph and tornadoes. Passage of the strong shortwave trough is also indicative of a possible higher-order, organized damaging wind risk. GOES-East satellite imagery through 1945 UTC shows both increasing convection near the cold frontal zone in central MT, and attempts at convective initiation in the higher terrain of south central MT and north central WY. This is in line with the well-clustered CAMs including the 12 UTC HREF members and HRRR cycles through its 18 UTC iteration, which strongly support one or more storm complexes reaching western ND in the 00-03 UTC time frame and central ND in the 04-06 UTC time frame. Given the aforementioned parameter space and balancing uncertainty of midlevel cap strength which itself is apt to be regulated by low-level moisture advection, we believe two primary outcomes could occur tonight: 1) Semi-organized complexes of storms with some embedded bowing segments cross the area with occasional damaging winds and hail risk, but with potential weakening with east and southeastward extent due to midlevel capping, or 2) A well-organized, upscale-growing bowing MCS develops across southwest ND and races northeast, with potential for a high-end damaging wind event that could approach derecho scales within at least a narrow corridor where the intense convection intercepts rich low-level moisture with local weaknesses in capping near the warm frontal zone, amid very strong low- and deep-layer shear. In this scenario, QLCS spin-up tornadoes are also very possible, in addition to larger-scale embedded-mesocyclone tornado risks. Note that this scenario is highly conditional and uncertain due to the potential for capping. It is not yet clear which of the two scenarios will occur, with some latitude for a scenario in between, with much dependent on mesoscale details through early evening. Recent trends in CAMs suggest the highest potential for outcome number two could be along an axis from Bowman and Dickinson toward Center and Washburn, where the 12 UTC HREF probability of UH >150 m2/s2 exceeds 50 percent. Again though, we need to message the risk while bearing in mind capping could play a role in this event moreso than perhaps earlier thought. Regardless, storms are expected to quickly clear the area by about 09 UTC, with a drier, post-frontal westerly flow on Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 254 PM CDT Tue Jul 7 2020 A drier period is on track Wednesday and Thursday with slightly cooler temperatures as the region finds itself on the southern flank of an upper-level low in southern Canada. Thereafter, the subtropical ridge is forecast to strengthen south of the local area, with increasing mean westerly flow to its north. The 12 UTC global model suite suggests a shortwave passage centered on Friday afternoon and Friday night will deliver the next round of possible strong to severe storms, as supported by the CIPS Analog Severe probabilities. Thereafter, NBM-based PoPs support a drier period over the weekend, with some uptick in convective potential again next week as the flow aloft may return to a southwest direction. Highs Friday into next week are mainly forecast to be 85 to 95 F. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 647 PM CDT Tue Jul 7 2020 Strong to severe thunderstorms are likely beginning in western ND around 01 UTC, and quickly moving into central ND by about 04 UTC. The storms could be severe with enhanced potential for damaging surface winds of 50 kt or higher, along with local IFR or LIFR conditions. The storms will move out of the area by 12 UTC as a cold frontal passage occurs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...CJS LONG TERM...CJS AVIATION...JJS
Hazardous weather outlook, Jul 7, 10:02 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1002 PM CDT Tue Jul 7 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1002 PM CDT Tue Jul 7 2020 /902 PM MDT Tue Jul 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms will continue tonight over western and central North Dakota. The main threat with these storms is damaging wind gusts up to 80 mph. Large hail up to 2 inches in diameter and a few tornadoes are also possible with this severe weather event. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this evening and tonight. Weather spotters are encouraged to report any hail, damaging winds, flooding and tornadoes via the NWS Bismarck Facebook page, @NWSBismarck on Twitter, or by calling 1-800-247-0212.
In the hours before
Local storm report, Jul 7, 10:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 4 SW CHARLSON 48.02N 102.95W
07/07/2020 E59 MPH MCKENZIE ND MESONET
3 NW HAWKEYE NDAWN SITE.
&&Local storm report, Jul 7, 10:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 3 NNE NOONAN 48.93N 102.98W
07/07/2020 E55 MPH DIVIDE ND EMERGENCY MNGR
RELAYED BY NWS EMPLOYEE. WIND SPEED
INCREASED SUDDENLY FROM 11 MPH TO 55 MPH.
&&
RKLocal storm report, Jul 7, 10:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST 5 W ROSS 48.31N 102.66W
07/07/2020 E60 MPH MOUNTRAIL ND EMERGENCY MNGR
MOUNTRAIL COUNTY EMERGENCY MANAGER REPORTED
STRONG WINDS. ESTIMATED AROUND 60 MPH, WITH
HIS CAR SHAKING.
&&
MJLocal storm report, Jul 7, 10:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 1 N CROSBY 48.93N 103.30W
07/07/2020 M63 MPH DIVIDE ND AWOS
AWOS STATION KD50 CROSBY.
&&
MJLocal storm report, Jul 7, 10:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST 1 NE GLADSTONE 46.87N 102.55W
07/07/2020 E61 MPH STARK ND MESONET
GLADSTONE NDDOT SITE.
&&Local storm report, Jul 7, 10:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST NEW TOWN 47.98N 102.49W
07/07/2020 M66 MPH MOUNTRAIL ND MESONET
NDDOT SITE.
&&
MJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:07 PM CDT | Special Weather Statement | BIS | Divide, McKenzie, Williams | 23 min |
| Jul 7, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope | 57 min |
| Jul 7, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 62 min |
| Jul 7, 9:29 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 2 more | 61 min |
| Jul 7, 9:34 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie | 56 min |
| Jul 7, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 61 min |
| Jul 7, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 62 min |
| Jul 7, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 46 min |
| Jul 7, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 45 min |
| Jul 7, 11:06 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, McLean, Mercer, Morton, Oliver | 54 min |
| Jul 7, 11:11 PM CDT | Special Weather Statement | BIS | LaMoure, Stutsman | 49 min |
| Jul 7, 11:12 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, McLean, Mountrail, Renville, Ward | 63 min |
| Jul 7, 11:18 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 27 min |
| Jul 7, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Sheridan, Wells | 67 min |
| Jul 8, 12:00 AM CDT | Special Weather Statement | BIS | Foster, Stutsman | 45 min |
| Jul 8, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
| Jul 8, 12:14 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette, Ward | 61 min |
| Jul 8, 12:14 AM CDT | Tornado Warning | BIS | Kidder, Wells | 31 min |
| Jul 8, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 62 min |
| Jul 8, 12:45 AM CDT | Tornado Warning | BIS | Foster, Wells | 30 min |
| Jul 8, 1:49 AM CDT | Special Weather Statement | BIS | LaMoure | 41 min |
| Jul 8, 4:18 AM CDT | Special Weather Statement | BIS | Dickey | 42 min |
Nearby
Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.